Alert archive / Wyoming / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 3, NWS Rapid City, SD

May 9, 2011Weston County, Wyoming

NWS Rapid City, SD issued this severe thunderstorm warning at May 9, 2011, 5:42 PM MDT for Weston County, Wyoming. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2011, 5:42 PM MDT (23:42 UTC)
Expired
May 9, 2011, 6:45 PM MDT
In force
63 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Weston County, WY

The radar

The Rapid City radar (KUDX), 143 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 2:26 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2011-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2011-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-588 J/kg
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 1:05 PM MDT, 4 hours 37 minutes earlier.

Area forecast discussion, May 9, 1:05 PM MDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
105 PM MDT MON MAY 9 2011

.DISCUSSION...WATER VAPOR SHOWS DEEP UPPER TROF OVER THE GREAT
BASIN WITH INCREASING S/SW FLOW INTO THE NRN PLAINS. JET MAX IS
ROUNDING THE TROF AND NOSING INTO CO AND FAR SRN WY. AT THE
SURFACE...LOW CENTER IS OVER WRN NEB WITH INVERTED TROF EXTENDING
NWD TO BETWEEN KRAP AND KPHP. N/NE BOUNDARY FLOW HELPING LOW STRATUS
TO HANG TOUGH ACROSS MUCH OF THE CWFA...WITH THE EXCEPTION OF THE
MOSTLY CLEAR SKIES FROM OVER THE BLKHLS THROUGH SERN WY.

LATER THIS AFTERNOON AND TONIGHT...JET STREAK WILL NOSE INTO OUR
CWFA CREATING WIDESPREAD SYNOPTIC LIFT. SURFACE BASED CAPE WILL BE
HARD TO COME BY IN AREAS THAT ARE COVERED IN LOW STRATUS...BUT WITH
MUCAPE IN THE 1000J/KG (FAR WRN SD) TO 3000 J/KG (SCNTRL SD)
RANGE...ELEVATED STORMS WILL BE LIKELY. SHEAR IS NOT OVERLY
IMPRESSIVE...BUT SHOULD INCREASE AS JET STREAK PASSES OVERHEAD.
AREAS THAT HAVE NOT SEEN THE STRATUS ARE MORE LIKELY TO SEE SFC
BASED CONVECTION. MAIN THREAT IS LIKELY TO BE LARGE HAIL...BUT
SHOULD ANY STORMS BECOME SURFACE BASED NEAR THE INVERTED TROF OVER
SWRN/SCNTRL SD THERE IS SUFFICIENT LO LEVEL SHEAR FOR A TORNADIC
THREAT. SEVERE THREAT SHOULD WAIN AFTER MIDNIGHT AS BEST
CONVECTIVE PARAMETERS SHIFT TO OUR EAST.

TUESDAY...UPPER LOW WILL CUT OFF OVER SERN MT AND MOVE NEWD ACROSS
WRN ND...WITH DRY SLOT OVER CNTRL SD LIMITING PCPN POTENTIAL IN OUR
ERN ZONES. WELL DEFINED TROWAL WILL WRAP AROUND UPPER LOW WITH
HEAVIEST RAINS LIKELY WEST AND NORTHWEST OF THE BLKHLS. THUS...WILL
KEEP FLOOD WATCH IN PLACE. WINDY CONDITIONS LIKELY TO DEVELOP ACROSS
MUCH OF THE AREA WITH STRONG 850-700MB GRADIENT IN PLACE. PCPN WILL
DECREASE LATE TUESDAY NIGHT AS UPPER LOW SHIFTS IN SCNTRL CANADA.

WEDNESDAY...SOUTHERN STREAM UPPER LOW WILL MOVE THROUGH THE CNTRL
PLAINS...WITH JUST ENOUGH ENERGY FOR A FEW -SHRA ACRS OUR
CWFA...ESPECIALLY SCNTRL SD. TEMPS WILL REMAIN ON THE COOL SIDE WITH
BREEZY NW WINDS.

EXTENDED...LARGE UPPER TROF SHIFTS EAST ON THURSDAY WITH SOME
LINGERING SHOWERS POSSIBLE FROM THE BLACK HILLS EAST. BLOCKING
PATTERN SETS UP FOR THE REMAINDER OF THE WEEK INTO EARLY NEXT
WEEK...BRINGING DRY CONDITIONS AND NEAR AVERAGE TEMPERATURES.

&&

.AVIATION...LOW STRATUS WILL PERSIST OVER MOST OF NORTHEASTERN WY
AND FAR WESTERN SD THROUGH THE AFTERNOON AND OVERNIGHT...BRINGING
AREAS OF IFR/MVFR CIGS. SHOWERS AND THUNDERSTORMS WILL DEVELOP
ACROSS THE AREA LATE THIS AFTERNOON INTO TONIGHT...WITH LCL IFR VIS
IN HEAVIER PRECIP. SOME STORMS MAY BECOME SEVERE THIS AFT AND EVE.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR BUTTE-HARDING-
     NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-PERKINS.

WY...FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR NORTHEASTERN CROOK-
     WESTERN CROOK-WYOMING BLACK HILLS.

&&

JOHNSON/RUDGE
Hazardous weather outlook, May 9, 4:20 AM MDT, 13 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
420 AM MDT MON MAY 9 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-101300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
420 AM MDT (520 AM CDT) MON MAY 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL STORM SYSTEM WILL AFFECT THE AREA THIS
AFTERNOON INTO TONIGHT...RESULTING IN NUMEROUS SHOWERS AND
THUNDERSTORMS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER
WESTERN SOUTH DAKOTA AND PORTIONS OF NORTHEAST WYOMING THIS AFTERNOON
AND EVENING...WITH LARGE HAIL. LOCALLY HEAVY RAIN IS ALSO POSSIBLE
ACROSS PORTIONS OF NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE STRONG UPPER LEVEL STORM SYSTEM WILL MOVE INTO FAR WESTERN NORTH
DAKOTA ON TUESDAY. THIS WILL BRING LOCALLY HEAVY RAIN TO PORTIONS OF
NORTHEAST WYOMING AND FAR NORTHWEST SOUTH DAKOTA. A FEW
THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF WESTERN SOUTH
DAKOTA...SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY ACROSS WESTERN SOUTH DAKOTA.

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:20 PM MDTSevere Thunderstorm WarningUNRTripp45 min
May 9, 5:53 PM MDTFlash Flood WarningUNRWeston5 hr

Nearby

Severe Thunderstorm Warnings in Wyoming, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.